To Taper or Not to Taper: Plummeting Steroid Levels

Lisa Emrich Health Guide November 29, 2011
  • After a restful Thanksgiving weekend, I wanted to discuss something with you.  Steroid Tapers. As you know, I have had a recent MS relapse.  This one wasn’t one which I just wanted to “wait it out” for.  I’ve done that with very minor bumps/relapses along the ro...

4 Comments
  • Cathy H Halloway
    Mar. 27, 2012

    I have ra and I have noticed that when it rains I am affected in my shoulders and my hands and hips. I still work five days a week and it is very difficult to do. I am a nursing assitant and I have been doing that for 15 years, I am 47 years old and nobody is trying to hire me, so I am stuck at this moment. well we had a lot of shift in the weather and rain,...

    RHMLucky777

    Read More

    I have ra and I have noticed that when it rains I am affected in my shoulders and my hands and hips. I still work five days a week and it is very difficult to do. I am a nursing assitant and I have been doing that for 15 years, I am 47 years old and nobody is trying to hire me, so I am stuck at this moment. well we had a lot of shift in the weather and rain, and my shoulder locked up on me. But I still had to go to work. So I took 70 mg of prednisone one day and 70 the next day It helped but It took a long time for the stiffness to go away, I believe because I had to continue to use my arms it slowed down the progression of the predinsone. Well the following day I took 40 mgs and the next day I took 20 and I stopped. Bad decision. I ended up with a rash under my arm pit, bumps breaking out on my face and my gums started to swell a little because I have a tooth that needs to be pulled and a small rash on like diaper rash on my bottom. So I immediately decided to take 20 more mg of prednisone. with in three hours the symptoms were much better. So never stop the steroids with out tapering. I also retained a lot of fluid. I could feel all of this and it felt scary.  Pay attention to the weather and moniter your rhuematoid arthritis yourself.

    • Lisa Emrich
      Health Guide
      Mar. 27, 2012

      Hi Cathy,

       

      Thank you so much for your comment.  My RA seems to become more noticeable when the weather changes, especially when it gets cold and rainy.

       

      I'm somewhat glad to hear that I'm not the only one who gets swollen, sensitive gums when taking steroids.  I talked to my dentist about that at my last cleaning appointment and he thought...

      RHMLucky777

      Read More

      Hi Cathy,

       

      Thank you so much for your comment.  My RA seems to become more noticeable when the weather changes, especially when it gets cold and rainy.

       

      I'm somewhat glad to hear that I'm not the only one who gets swollen, sensitive gums when taking steroids.  I talked to my dentist about that at my last cleaning appointment and he thought that it would not be likely since steroids are anti-inflammatory.  All I know is what happens to me.  :)

       

      I did end up tapering and I'm glad I did.  I don't get the type of symptoms which you describe experiencing this last time on prednisone, but it is easier on the body I think to come down more slowly.

       

      How is your RA doing with spring time coming?

       

  • laura
    Dec. 07, 2011

    Hi Lisa,

    You know, I've never been tapered? Even this past summer when I was on solumedrol for 4 days, then a month later more new lesions so 5 days...then a few days in the hospital for what turned out to be my first experience with asthma and 3 more doses of solumedrol while there just for good measure. I've had bad reactions to prednisone (in the past before...

    RHMLucky777

    Read More

    Hi Lisa,

    You know, I've never been tapered? Even this past summer when I was on solumedrol for 4 days, then a month later more new lesions so 5 days...then a few days in the hospital for what turned out to be my first experience with asthma and 3 more doses of solumedrol while there just for good measure. I've had bad reactions to prednisone (in the past before I was dx'd with MS) too and maybe that is why my doc doesn't taper me with orals. She never has mentioned decadron. So good to know. I hope you are starting to feel more like yourself again...and will continue to listen to your body and take extra good care of your precious self!

    • Lisa Emrich
      Health Guide
      Mar. 27, 2012

      Hi Laura,

       

      I'm sorry I missed your comment last December.  I was probably busy recovering from the relapse.

       

      I'm so glad that my neuro and I decided to try decadron after I had randomly told him more about my bizarre and negative response to prednisone.  It has helped me tremendously when I've needed it.  In fact, I have a bottle...

      RHMLucky777

      Read More

      Hi Laura,

       

      I'm sorry I missed your comment last December.  I was probably busy recovering from the relapse.

       

      I'm so glad that my neuro and I decided to try decadron after I had randomly told him more about my bizarre and negative response to prednisone.  It has helped me tremendously when I've needed it.  In fact, I have a bottle on hand for a "just in case" situation if my MS acts up while I'm traveling or unable to get to the doctor quickly.

       

      Sounds like you had a very tough summer with your MS.  Did you finally experience a remission eventually?

       

      Hope you are doing well now.